Indiana, 2001Damaging Wind in Indiana, August 18, 2001
August 18, 2001 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 12:20 PM CST, 8 hours 42 minutes earlier.
Area forecast discussion, Aug 18, 12:20 PM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT SAT AUG 18 2001
MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS THIS
EVENING. THEREAFTER...A DRY WEEK IS SHAPING UP FOR THE FORECAST
AREA. LATEST 18Z SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTHERN
WISCONSIN WITH ANOTHER LOW DEVELOPING IN NORTHWEST ILLINOIS. FROM
THE SECOND LOW...A WARM FRONT WAS EVIDENT ACROSS CENTRAL ILLINOIS
AND INDIANA...WITH A COLD FRONT TRAILING SOUTHWEST ACROSS MISSOURI
AND SOUTHEAST KANSAS. 12Z UPPER AIR ANALYSIS HAD A 564MB LOW OVER
WESTERN WISCONSIN AND ASSOCIATED 50 KNOT JET DIVING SOUTHEAST ACROSS
THE UPPER MIDWEST.
AT MIDDAY...MOST OF THE FORECAST AREA WAS BASKING IN PLENTY OF
SUNSHINE. THIS HAS HELPED TO BOOST TEMPERATURES INTO THE LOWER AND
MIDDLE 80S...WITH MSAS LI/S OF -7 TO -9 OVER MUCH OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI. THROUGH THE REST OF THE
AFTERNOON...THE AIR MASS WILL CONTINUE TO DESTABILIZE. THIS COMBINED
WITH INCREASING SHEAR AHEAD OF THE APPROACHING SHORTWAVE SHOULD GIVE
THE REGION A ROUND OF STRONG AND SEVERE THUNDERSTORMS...NAMELY LATE
THIS AFTERNOON AND THIS EVENING. BY MIDNIGHT...THE SURFACE COLD
FRONT IS FORECAST TO STRETCH ACROSS SOUTHWEST INDIANA AND WESTERN
KENTUCKY...WITH ANY LINGERING CONVECTION FROM THERE ON EASTWARD.
SUNDAY LOOKS PARTLY SUNNY AS LOW-LEVEL MOISTURE LINGERS BEHIND THE
DEPARTING LOW. FOR THE REST OF THE WEEK...MRF STILL TAKES THE RIDGE
CURRENTLY OVER THE WESTERN U.S. AND SHIFTS IT EAST. SO A DRY WEEK IS
EXPECTED WITH A MODERATION TO NEAR OR JUST ABOVE SEASONAL NORMS BY
THE MIDDLE PART OF THE WEEK. DESPITE THE LATEST MRF RUN...WILL KEEP
THE LATE WEEK PERIOD PARTLY CLOUDY BUT DRY SINCE THE EVENTUAL TRACK
OF CHANTAL REMAINS UNCERTAIN AND IS SEVERAL DAYS OUT.
MOS OUTPUT FROM BOTH NGM/AVN LOOK REASONABLE AND COMPARE FAVORABLY
WELL...SO WILL FOLLOW CLOSELY. THE ONLY EXCEPTION TO THIS WOULD BE
POPS FOR THIS EVENING...WHICH APPEAR TO BE UNDERDONE BY BOTH MODELS.
FIRST-PERIOD ZONE BREAKOUT AND WORDING WILL LIKELY BE DICTATED BY
WATCH BOXES IN EFFECT AT PRESS TIME. RIGHT NOW...PLAN TO EMPHASIZE
SEVERE THREAT INCLUDING BOTH LARGE HAIL AND DAMAGING WINDS OVER THE
ENTIRE AREA FOR THE EVENING HOURS.
.PAH...NONE.
RJP
In the hours before
Local storm report, Aug 18, 5:22 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0557 PM 3E WALTONVILLE IL 1.75 INCH HAIL
08/18/01 JEFFERSON REPORTED BY LAW
ENFORCEMENTLocal storm report, Aug 18, 5:54 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM INA IL 1.75 INCH HAIL
08/18/01 JEFFERSON REPORTED BY THE PUBLICLocal storm report, Aug 18, 6:44 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM DIX IL WIND DAMAGE
08/18/01 JEFFERSON SEVERAL LIMBS DOWN - MOST
WERE 3 TO 5 INCHES IN
DIAMETER. ONE LARGE LIMB
WAS 12 INCHES IN
DIAMETER. REPORTED BY A
COOPERATIVE OBSERVER.Special weather statement, Aug 18, 7:56 PM CST, 1 hour 6 minutes before
ILZ077-078-082-083-085>087-INZ081-082-085>088-KYZ014-018-190300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
856 PM CDT SAT AUG 18 2001
...WIND SPEEDS OF 40 TO 50 MPH ARE POSSIBLE WITH STORMS...
A LINE OF THUNDERSTORMS WILL PROGRESS SOUTHEAST THROUGH PARTS OF
ILLINOIS AND INDIANA AND REACH A SHAWNEETOWN ILLINOIS...EVANSVILLE
INDIANA TO DALE INDIANA LINE BY 1000 PM. THESE STORMS MAY
INTENSIFY QUICKLY AND PRODUCE WIND GUSTS IN THE RANGE OF 40 TO 50
MPH.
DFS
Special weather statement, Aug 18, 8:00 PM CST, 1 hour 2 minutes before
ILZ075-076-080-081-084-MOZ076-190230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CDT SAT AUG 18 2001
...SEVERE THUNDERSTORM WATCH 677 HAS EXPIRED...
THE COUNTIES OF PERRY MISSOURI...JACKSON...PERRY...FRANKLIN
AND JEFFERSON AND WAYNE ILLINOIS NO LONGER ARE UNDER A SEVERE
THUNDERSTORM WATCH.
DFS
Special weather statement, Aug 18, 9:01 PM CST, 1 minute before
INZ087-088-190400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SAT AUG 18 2001
...STRONG WINDS WITH LINE OF STORMS...
AT 955 PM...A RADIO STATION IN BOONVILLE REPORTED WIND GUSTS OF 45
TO 55 MPH AS THE LINE OF STORMS MOVED THROUGH. NO WIND DAMAGE WAS
REPORTED.
THIS LINE OF STORMS WILL CONTINUE TO MOVE EAST AT 30 MPH AND WILL
AFFECT THE COMMUNITIES OF TENNYSON...DALE...AND SANTA CLAUS INDIANA
BY 1100 PM CDT.
THIS LINE OF STORMS MAY INTENSIFY RAPIDLY. PREPARE FOR STRONG WINDS
AS THE LINE MOVES THROUGH THE AREA.
PS
Thunderstorm Wind, Pike
- When
- August 18, 9:02 PM CST to 9:04 PM CST
- Where
- Pike County, Petersburg
- Measured
- 52 kt (60 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.500, -87.283
A communications tower was blown down near Petersburg, landing across a road. A spotter estimated wind gusts to 60 MPH near Winslow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 18 to 25, 2001$3.6 million · 1 event
- Tornadoes and Hail in Illinois, August 18, 20016 injured · F0 · 38 events
- Hail and Damaging Winds in Indiana, August 18, 2001$77,000 · 1.75 in hail · 25 events
- Flooding and Hail in Indiana, August 18, 20011 injured · $20,000 · 1.75 in hail · 34 events
- Damaging Wind and Lightning Strike in Indiana, August 18, 2001$75,000 · 60 kt wind · 2 events
- Lightning Strike in Florida, August 18, 2001$50,000 · 1 event
- Damaging Wind and Lightning Strike in Florida, August 18, 2001$33,000 · 60 kt wind · 2 events
- Tornado in North Carolina, August 18, 2001$25,000 · F0 · 1 event
- Lightning Strike in South Carolina, August 18, 2001$25,000 · 1 event
- Lightning Strike in Florida, August 18, 2001$25,000 · 1 event
- Damaging Wind in Illinois, August 18, 2001$25,000 · 65 kt wind · 1 event
- Lightning Strike in Louisiana, August 18, 2001$22,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265620.